MAUDE Adverse Event Report: COOK INC TURBO-JECT POWER INJECTABLE; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC TURBO-JECT POWER INJECTABLE; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Catalog Number UPICDS-5.0-CT-OTW-ST-1110
Medical Device Problem Code Blocked Connection (2888)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/14/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: microclave, simple obturator, infuser doran, seringue luer 20ml medicina, infuser baxter.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a turbo-ject power injectable picc line placed on (b)(6) 2018 was found to be blocked on (b)(6) 2018.This reported "blockage" occurred inside the white hub itself.A photograph provided by the customer shows it is no longer possible to attach/screw the hub onto another device.The picc line remained in use (purple lumen) as the patient was scheduled to complete their antibiotic treatment on (b)(6) 2018.Following the completion of treatment, the device was removed and disinfected.A more in depth visual inspection was completed by the customer whom stated a male element seems broken inside the hub (syringe or infuser).As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.
 
Additional Manufacturer Narrative
The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
It was originally reported that a turbo-ject power injectable picc line placed on (b)(6) 2018 was found to be blocked on (b)(6) 2018.In a correction to the original description, the picc line blockage was found on (b)(6) 2018.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailabl investigation evaluation.A visual inspection and functional testing of the returned device was conducted.A document based investigation was also performed including a review of complaint history, device history records, drawings, the instructions for use, and quality control data.The complainant returned one catheter manifold assembly in a used condition for investigation.Physical examination of the returned device showed there was no surface damage along the device or at the proximal hubs.The hubs were not cracked or separated.The correct luer threading was observed on both hubs.A syringe was able to connect to the purple hub.A syringe was not able to be connected to the white hub because it was blocked by an excess material within the hub.Dimensional analysis confirmed that the device had been manufactured within the correct specifications and tolerances.Investigators were able to recreate the reported failure mode, because a syringe could not connect to the hub.This was not due to the hub of the device, however, and was due to the material that was blocking the interior of the hub.Destructive testing was performed on the device to remove the blockage from the interior of the hub for observation.The material cracked when removed from the hub, but was confirmed to be a rigid, hard material.This confirmed that another device that had been connected to the hub appeared to have broken off.A review of the dhr for lot 8972289 and the two associated subassemblies showed there no non-conformances.A review of complaint history revealed there have been no other complaints associated with the complaint device lot # 8972289.The instructions for use (ifu) provides the following information to the user related to the reported failure mode: catheter maintenance: after catheter placement and prior to use, tip position and lumen patency should be confirmed by free aspiration of venous blood.If blood is not freely aspirated, catheter tip position should be immediately reevaluated by physician.If catheter is not to be used immediately, its lumen should be maintained by continuous saline or heparinized saline drip or locked with a catheter locking solution.Before using catheter lumen already locked with heparin, lumen should be flushed with twice the indicated lumen volume using normal saline.Lumen should be flushed with normal saline between administration of different infusates.After use, lumen should again be flushed with twice the indicated volume using normal saline before reestablishing catheter lock.How supplied: upon removal from package, inspect the device to ensure no damage has occurred.Cook has concluded that a portion of an externally connected device breaking off within the white hub during use contributed to this incident.The customer listed multiple devices that had been connected to the catheter after placement.It is likely that during an injection or flushing process, a portion of the connected device broke and remained within the hub.This blocked the lumen and would not allow other external devices to connect to it.Also, since it had been in place for approximately one month prior to the realization of the blockage, it is not likely that the failure occurred during the actual placement of the device.It is unknown how frequently the white hub was used, but the customer stated that multiple antibiotics (amoxicilline, amoxicilline /acide clavulanique, ceftriaxone) had been injected through it.According to the ifu, the device is flushed before and after the administration of different infusates.This suggests that multiple syringes and/or external devices were used while the device was in place.The customer further confirmed that the syringes and microclaves used while the device was in place were not supplied by cook.The complaint was confirmed based on the returned device.The likely conclusion is cause traced to maintenance of the device.A quality engineer risk assessment was conducted to assess the risk of this failure mode and concluded a change is not required, thus no risk reduction activities are required at this time.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
There has been no new event information received.

Brand Name
TURBO-JECT POWER INJECTABLE
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8156296
Report Number1820334-2018-03536
Device Sequence Number11192859
Product Code LJS
UDI-Device Identifier00827002561946
UDI-Public(01)00827002561946(17)200622(10)8972289
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K111244
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/06/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/22/2020
Device Catalogue NumberUPICDS-5.0-CT-OTW-ST-1110
Device Lot Number8972289
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/30/2019
Initial Date Received by Manufacturer 11/16/2018
Supplement Date Received by Manufacturer01/23/2019
02/18/2019
Initial Report FDA Received Date12/12/2018
Supplement Report FDA Received Date01/23/2019
03/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1